Ohio, 2025

Flash Flood and Damaging Winds in Ohio, July 1, 2025

July 1, 2025 · NWS RLX · 5 events in 2 counties and zones

Following a fairly active June, unsettled conditions rolled right on into the month of July with bands of rain and thunderstorms springing up ahead of a cold front on the 1st. Activity continued until the front pushed east of the Appalachians early on the 2nd, then drier conditions took hold for southeast Ohio, northeast Kentucky, southwest Virginia, and much of West Virginia while the front…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Following a fairly active June, unsettled conditions rolled right on into the month of July with bands of rain and thunderstorms springing up ahead of a cold front on the 1st. Activity continued until the front pushed east of the Appalachians early on the 2nd, then drier conditions took hold for southeast Ohio, northeast Kentucky, southwest Virginia, and much of West Virginia while the front stalled across central Virginia, Maryland, and the Carolinas.

Portions of southeast Ohio received one to three inches of rain. With already wet ground from previous storms, this additional rainfall was just enough to cause a little flash flooding in Lawrence County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 1, 1:36 AM EST, 12 minutes earlier.

Area forecast discussion, Jul 1, 1:36 AM EST, 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
236 AM EDT Tue Jul 1 2025

.SYNOPSIS...
Thunderstorms through today as a cold front crosses by this
evening. Some storms could be strong to severe, along with the
potential for localized flooding. Dry Wednesday onward.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 130 AM Tuesday...

Cold frontal passage today from the early afternoon through
the late afternoon into early evening. The front may get hung
up along the mountains into the evening, however it should
rather weaken a bit by then and just promote showers which could
be heavy at times and a few storms, but below severe criteria.
Hi-res models have a fairly disorganized broken line coming
through as early as 15Z and traversing from west to east and
getting to the mountains by 21Z. Thereafter it falls apart
somewhat across our area by then. There are only a few models
that have the feature moving slightly slower such as the EURO
and SREF. Regardless, as always lingering showers across the
mountains will be the likely setup going into the evening, but
thunderstorm potential should be at a minimum.

Severe indices look good with nearly over 2500 J/g of MU CAPE,
almost 30kts of bulk shear and sufficient DCAPE for downbursts
that could cause damaging wind. The freezing levels are high,
over 14k ft, and with not a whole lot of instability for
stronger updrafts and weak upper level support storms may not
be able to promote large hail. With helicity and high LCLs the
tornado threat is almost nil. SPC has us in a marginal threat
for West Virginian and our VA counties so some isolated storms
may become strong to severe.

PWATs are still at around 2 inches along with a well saturated
column in the low to mid levels along with lapse rates above
the environmental rate which all means that heavy downpours are
a realistic thing once again. WPC does have us in a slight risk
for most of the area for excessive rainfall, so localized
flooding will be a threat if storms train or move slow, although
steering flow will be sufficient to move most storms and
showers through at around 30Kts toward the northeast. Therefore
low lying or flood prone areas will be at the most risk.

After the upper level trough supporting the cold front exits
east by Wednesday morning high pressure builds in from the
southwest and supports fair weather across the area.
Temperatures will drop to below seasonable for once today as
cold frontal passage takes place and will stay right around
seasonable for the overnight.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 235 AM Tuesday...

Mostly dry weather returns to the forecast area on Wednesday in
the wake of the cold front mentioned in the near term period.
However, a few showers and afternoon storms could sprout along
the spine of the Appalachians as weak shortwave energy swings
in along the westward flank of a departing upper level trough.

Better clearing takes shape on Thursday as an encroaching ridge
begins to obtain influence over the area. However, there could
be some very light showers attached to a weak cold front sinking
southward from the Great Lakes region. Main implications from
this frontal passage will be lowering of dew points and overall
mugginess that has festered over the CWA for several weeks now.

Daytime temperatures will hover around normal for this time of
year to start off the short term period, but will gradually rise
for the end of the work week as the aforementioned ridge builds
in from the west. While we have a brief interlude from the
humidity on Thursday, forecast projections have the heat
building quickly back in for the Fourth of July.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 235 AM Tuesday...

Strong upper level ridging first hinted at in the short term
will take center stage over the Central Appalachians for the
Independence Day holiday weekend. Building heat and humidity in
response to the ridge will once again impose potential for heat
risks for Friday onward until the ridge finally breaks down at
the start of next week. Generally expecting dry weather for the
start of the weekend, then becoming more active late in the
period as diurnally driven showers and storms undercut the ridge
amid hot and muggy conditions.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
As of 140 AM Tuesday...

Just a little bit of valley fog and post rain fog at a few
sites, mainly CRW/EKN and then should dissipate by 12Z.
Thereafter, a cold front approaches from the west and promotes
shower and thunderstorm chances while passing through the
afternoon and into the evening. By early evening the sites
should be out of the activity and then go to VFR by then.
Otherwise some periods of IFR VIS and MVFR CIGs under shower and
storm potential will be the main theme today. Things should be
moving relatively quickly with 30kts steering flow and cells
will be moving northeast with most activity likely between 15Z
to 21Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of shower/thunderstorm activity may
vary from the forecast. Fog timing, coverage, and intensity
this morning may vary from the forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                             TUE 07/01/25
UTC 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
EDT 1HRLY       23   00   01   02   03   04   05   06   07   08   09   10
CRW CONSISTENCY  H    H    H    H    M    M    M    H    H    M    M    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  L    L    L    L    L    L    L    M    M    M    M    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    H

AFTER 06Z WEDNESDAY...
IFR conditions possible in thunderstorms through early Tuesday
night, and in valley fog Wednesday/Thursday/Friday mornings.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MEK/JZ
NEAR TERM...JZ
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...JZ
Hazardous weather outlook, Jun 30, 9:37 PM EST, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1037 PM EDT Mon Jun 30 2025

KYZ103-105-OHZ076-085>087-VAZ003-004-WVZ005>011-013>020-024>034-039-
040-515>526-020245-
Boyd-Lawrence-Washington-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-
Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
1037 PM EDT Mon Jun 30 2025

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, southwest Virginia and much
of West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Flash flooding is possible Tuesday afternoon and evening given slow-
moving thunderstorms or repetitive rounds of rainfall.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101-102-OHZ066-067-075-083-084-020245-
Greenup-Carter-Perry-Morgan-Athens-Jackson OH-Vinton-
1037 PM EDT Mon Jun 30 2025

This Hazardous Weather Outlook is for portions of northeast
Kentucky and portions of southeast Ohio.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms may become strong to severe Tuesday afternoon and
evening. The main hazards are damaging wind gusts and heavy rain,
which could result in some instances of flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

GW/FK

The radar

The Charleston,WV radar (KRLX), 74 km away, was scanning. The volume nearest the first event began at 06:48 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
July 1, 1:48 AM EST
Where
Lawrence County, 1.28 mi ESE of North Kenova
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
38.410, -82.560

One tree was blown down along Country Road 1 at the intersection of Perry Hollow.

Thunderstorm Wind, Athens

When
July 1, 8:35 AM EST
Where
Athens County, 0.53 mi E of Carbondale
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.380, -82.270

A power line blew down onto Carbondale Road.

Thunderstorm Wind, Athens

When
July 1, 8:41 AM EST
Where
Athens County, 1.27 mi ESE of Nelsonville
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.460, -82.210

Outside of Nelsonville, a tree, power lines and utility poles were blown down on Burr Oak Boulevard, shutting down the road for a period of time.

Thunderstorm Wind, Athens

When
July 1, 9:36 AM EST
Where
Athens County, 1.75 mi WNW of Frost
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.280, -81.860

Near the community of Frost, a tree down blew down onto power lines and caught on fire.

Flash Flood, Lawrence

When
July 1, 1:55 PM EST to 4:55 PM EST
Where
Lawrence County, 0.88 mi SE of Sheridan to 0.63 mi ESE of Sheridan
Cause
Heavy Rain
Reported by
Public
Coordinates
38.460, -82.590

Flooding was observed on the roads in Sheridan.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2025Every state in 2025This day in weather historyWarnings in Ohio, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1275843, 1275910, 1275911, 1275912, 1267869.